Alert archive / Mississippi / Flash Flood Warnings in 2017
Flash Flood Warning 38, NWS New Orleans, LA
NWS New Orleans, LA issued this flash flood warning at Aug 30, 2017, 2:00 AM CDT for Jackson County, Mississippi. It was in force for 2 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 30, 2017, 2:00 AM CDT (07:00 UTC)
- Expired
- Aug 30, 2017, 4:00 AM CDT
- In force
- 2 hr
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Flood severity
- None
County Jackson County, MS
The radar
The Mobile radar (KMOB), 36 km from the middle of the area, began a volume at 07:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 30, 2:30 AM CDT | FLASH FLOOD | Pascagoula, MS | LOCAL BROADCAST MEDIA RELAYED REPORT FROM PASCAGOULA POLICE DEPARTMENT OF 12 PEOPLE RESCUED FROM FLOOD WATERS. EIGHT RESIDENTS OF TUPELO AVENUE AND FOUR RESIDENTS OF RAILROAD STREET. EVENT TIME ESTIMATED. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 30 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 00:00Z, 7.0 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 356 J/kg
- Mixed-layer CIN
- -32 J/kg
- Mixed-layer LCL
- 520 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 223 m²/s²
- 0-3 km storm-relative helicity
- 357 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 0.7
The text
As transmitted.
622
WGUS54 KLIX 300700
FFWLIX
MSC059-300900-
/O.NEW.KLIX.FF.W.0038.170830T0700Z-170830T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service New Orleans LA
200 AM CDT WED AUG 30 2017
The National Weather Service in New Orleans has issued a
* Flash Flood Warning for...
Southeastern Jackson County in southern Mississippi...
* Until 400 AM CDT
* At 159 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Moss Point, Escatawpa and Helena.
Additional rainfall amounts of 3 to 4 inches are possible in the
warned area through 4 am.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3035 8857 3058 8857 3058 8841 3039 8840
3039 8841 3038 8841 3037 8840 3035 8840
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this flash flood warning went out at Aug 29, 11:49 PM CDT, 2 hours 11 minutes earlier.
Area forecast discussion, Aug 29, 11:49 PM CDT, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
1149 PM CDT Tue Aug 29 2017
.AVIATION...
Scattered showers and a few thunderstorms were being observed
across the forecast area late this evening. Convection coverage
may again increase late tonight into early Wednesday morning.
In general, widespread MVFR to occasional IFR category conditions
are expected through most of the TAf forecast period due to
ceilings and visibilities restricted at times by convection. 11
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 72 80 72 82 / 90 90 60 70
BTR 74 80 74 83 / 90 90 60 70
ASD 76 81 76 83 / 90 90 60 60
MSY 77 83 76 85 / 80 90 60 60
GPT 76 81 77 82 / 90 90 70 60
PQL 74 82 75 82 / 90 90 70 70
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Tropical Storm Warning for LAZ056-059-065>068.
Flash Flood Watch through Thursday evening for LAZ034>037-039-
040-046>050-056>072.
Coastal Flood Advisory until 7 PM CDT Thursday for LAZ040-050-
058-060>062-064-069-070-072.
Wind Advisory until 7 PM CDT Wednesday for LAZ034-035-046>050-
057-058-060>064-069-070.
GM...Tropical Storm Warning for GMZ550-552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ532-534-536-
538-555-557-575-577.
Small Craft Advisory until 1 AM CDT Thursday for GMZ530.
MS...Flash Flood Watch through Thursday evening for MSZ068>071-077-
080>082.
Coastal Flood Advisory until 7 PM CDT Thursday for MSZ080>082.
GM...Tropical Storm Warning for GMZ552-570-572.
Small Craft Advisory until 7 PM CDT Thursday for GMZ534-536-538-
555-557-575-577.
&&Hazardous weather outlook, Aug 29, 5:11 AM CDT, 20 hours 49 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 511 AM CDT Tue Aug 29 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-292215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 511 AM CDT Tue Aug 29 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight A Flash Flood Watch is in effect for all of Southeast Louisiana and South Mississippi parishes and counties. Heavy rain bands associated with Tropical Storm Harvey could produce locally heavy rainfall resulting in street flooding of low lying and poor drainage areas today and tonight. A Coastal Flood Advisory is in effect for coastal Louisiana west of the Mississippi River. Strong onshore winds of 25 to 30 mph could increase tides 1 to 2 feet above normal resulting in minor flooding of low lying roads outside of levee protected areas. A Small Craft Advisory is in effect for all of the coastal waters excluding the tidal lakes. Strong onshore winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river are expected to develop today and tonight. A Marginal to Slight Risk of severe thunderstorms exists across the area today and tonight. The primary risk from any severe thunderstorms that form will be tornadoes and strong gusty winds. The highest threat of tornadoes will be along and south of the Interstate 10 corridor. .DAYS TWO THROUGH SEVEN...Wednesday through Monday The Flash Flood watch will remain in effect through Thursday evening as outer rain bands associated with Tropical Storm Harvey continue to bring a threat of heavy rainfall to the area. Additional rainfall of between 4 and 8 inches will be possible from today through Thursday evening. This heavy rainfall could produce street flooding of low lying and poor drainage areas through Thursday evening. A Coastal Flood Advisory will remain in effect through Thursday evening for coastal Louisiana west of the Mississippi River as strong onshore winds of 20 to 30 mph persist. Tide levels 1 to 2 feet above normal could result in minor flooding of low lying roads outside of the levee protected areas. A Small Craft Advisory will remain in effect through Thursday evening as strong southerly winds of 20 to 30 knots and seas of 5 to 8 feet east of the river and 9 to 12 feet west of the river persist. Conditions should gradually improve through the day on Thursday as Tropical Storm Harvey moves inland and weakens. A Marginal Risk of severe thunderstorms is expected both Wednesday and Thursday over much of the forecast area as Tropical Storm Harvey moves onshore and then toward Arkansas and northern Louisiana. A few outer rain bands associated with the system could have isolated severe thunderstorms that produce tornadoes and strong gusty winds. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today but may be needed for flood monitoring today through Thursday. 32
In the hours before
Special weather statement, Aug 29, 8:18 PM CDT, 5 hours 42 minutes before
Special Weather Statement
National Weather Service New Orleans LA
818 PM CDT TUE AUG 29 2017
LAZ040-062-MSZ080-300215-
Orleans-St. Tammany-Hancock-
818 PM CDT TUE AUG 29 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN ORLEANS...
SOUTHEASTERN ST. TAMMANY PARISHES IN SOUTHEASTERN LOUISIANA AND
SOUTHWESTERN HANCOCK COUNTIES...
At 817 PM CDT, a strong thunderstorm was located over Pearlington, or
8 miles east of Slidell, moving north at 30 mph.
Locations impacted include...
Lake Catherine and Pearlington.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3016 8957 3015 8959 3015 8960 3018 8958
3016 8963 3018 8968 3017 8972 3015 8963
3008 8968 3006 8973 3004 8973 3005 8981
3017 8975 3016 8972 3017 8973 3019 8976
3035 8971 3035 8950
TIME...MOT...LOC 0117Z 193DEG 26KT 3025 8965
AKSpecial weather statement, Aug 30, 12:45 AM CDT, 1 hour 15 minutes before
Special Weather Statement
National Weather Service New Orleans LA
1245 AM CDT WED AUG 30 2017
MSZ077-080>082-300630-
Jackson-Harrison-Hancock-Pearl River-
1245 AM CDT WED AUG 30 2017
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT HARRISON...NORTHEASTERN
HANCOCK...JACKSON AND EAST CENTRAL PEARL RIVER COUNTIES...
At 1244 AM CDT, radar indicated strong thunderstorms were located
along a line extending from 7 miles northeast of Diamondhead to 8
miles west of Latimer to near Gautier to 21 miles south of Moss
Point. Movement was north at 25 mph.
Winds in excess of 30 mph are possible with these storms.
Locations impacted include...
Gulfport, Biloxi, Ocean Springs, Moss Point, Poplarville, St. Martin,
Escatawpa, Diamondhead, Gautier, D'iberville, Wade, Latimer, Big
Point, Lyman, Saucier, Helena, Gulf Hills, Hurley, Vancleave and
Hickory Hills.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3036 8845 3033 8846 3032 8850 3035 8851
3035 8858 3037 8859 3036 8868 3046 8896
3037 8935 3081 8956 3087 8934 3065 8934
3065 8924 3068 8924 3068 8889 3074 8888
3073 8858 3065 8841 3038 8841 3035 8839
TIME...MOT...LOC 0544Z 165DEG 23KT 3046 8929 3054 8899 3041 8861 3012
8846The office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 8:18 PM CDT | Special Weather Statement | LIX | Hancock | 57 min |
| Aug 30, 12:45 AM CDT | Special Weather Statement | LIX | Jackson | 45 min |
| Aug 30, 2:18 AM CDT | Severe Thunderstorm Warning | LIX | Jackson | 27 min |
| Aug 30, 8:45 AM CDT | Special Weather Statement | LIX | Hancock | 30 min |
| Aug 30, 9:34 AM CDT | Special Weather Statement | LIX | Pearl River | 41 min |
| Aug 30, 10:07 AM CDT | Tornado Warning | LIX | Pearl River | 23 min |
| Aug 30, 11:25 AM CDT | Special Weather Statement | LIX | Jackson | 65 min |
| Aug 30, 11:47 AM CDT | Tornado Warning | LIX | Jackson | 28 min |
| Aug 30, 12:14 PM CDT | Tornado Warning | LIX | Jackson | 31 min |
| Aug 30, 12:39 PM CDT | Special Weather Statement | LIX | Harrison | 51 min |
| Aug 30, 1:27 PM CDT | Severe Thunderstorm Warning | LIX | Harrison | 33 min |
| Aug 30, 1:53 PM CDT | Special Weather Statement | LIX | Pike | 52 min |
| Aug 30, 2:23 PM CDT | Special Weather Statement | LIX | Harrison | 37 min |
Nearby
Flash Flood Warnings in Mississippi, 2017Every flash flood warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.